Carfentanil Contributes To Sharp Spike In Opioid Overdose Deaths


Carfentanil Contributes To Sharp Spike In Opioid Overdose Deaths

What is Carfentanil?

Carfentanil may be the most dangerous toxic opioid circulating the illicit drug market and as it hits the streets, opioid overdoses have sharply risen in the US and many have been fatal.

Carfentanil is an extremely powerful man-made opioid typically used for sedating elephants and other large animals but never intended for human use.


How Powerful is carfentanil?

Manufactured in China and trafficked in, carfentanil may be chemically similar to fentanyl but it's considerably stronger and much deadlier. Compared to morphine, carfentanil is 10,000 times more potent and 100 times more potent than fentanyl the DEA reports.

Carfentanil is so powerful and toxic an extremely tiny amount could kill a person even though accidental exposure. Just handling carfentanil requires protective gear because the synthetic opioid absorbs through skin tissue. Facial protection is also needed to protect the eyes and avoid accidental inhalation of airborne powder.

Are There Different Forms of Carfentanil?

There's numerous forms of carfentanil and unfortunately the dangerous synthetic substance isn't very difficult to obtain. According to a DEA report, forms of carfentanil include; powder (resembling heroin or cocaine), tablets, blotter paper, patches and a spray.

If carfentanil is only intended for large animal sedation, how are people overdosing and dying? Carfentanil is easy to get, it's even obtainable online and it's relatively cheap. Carfentanil is an exceptionally strong opioid so many drug dealers are mixing it with heroin and even cocaine to increase potency.

Unfortunately, most heroin users have no clue the drug they're about to use has been cut with carfentanil and it ends up being way too potent.

Heroin cut with carfentanil is circulating everywhere, thousands have fatally overdosed and sadly the numbers will continue to rise. The potency of street heroin is very unpredictable due to the availability of carfentanil and unfortunately the potentially fatal cocktail could be the cause of thousands more.

Is there a lifesaving antidote for a carfentanil overdose? If used in time, the medication naloxone (Narcan) can quickly reverse opioid overdose but when carfentanil is involved, it's not that simple. Any overdose is dangerous and requires immediate medical attention but it's especially true with a carfentanil-related-overdose because the individual can easily stop breathing permanently within seconds.

left quoteA fatal dose of carfentanil isn't very much, a tiny amount about the size of a grain of salt can trigger a potentially fatal overdose it's that potent. If naloxone is used right away, multiple doses of the medication may be needed to hopefully get the individual breathing again from a carfentanil-laced heroin overdose.right quote


Carfentanil Overdose

If carfentanil is powerful enough to sedate an elephant quickly, it's understandable that the onset of overdose symptoms on a person from toxic levels of carfentanil can take place extremely fast. Carfentanil overdose symptoms can begin immediately so naloxone needs to be administered right away. Unfortunately, because carfentanil is so dangerously potent even naloxone may not help to reverse the toxic drug's effects.

To reverse the effects of carfentanil overdose; The DEA reports to administer a dose of naloxone every 2 to 3 minutes until the individual is breathing on their own for at least 15 minutes or until EMS comes.

Signs and symptoms of carfentanil overdose include:

  • Extremely Pinpoint Pupils
  • Disorientation
  • Respiratory Depression (shallow breathing or breathing completely stops)
  • Skin is Clammy and Cold
  • Loss of consciousness
  • Cardiovascular Failure
  • Very Weak Pulse or No Pulse at all
  • Death

Find Help For Alcoholism

Topic Discussion

  1. There are no comments for this post yet. Use the form below to be the first!
How an Alcohol Recovery Center Will Change Your Life

Leave a comment


Addict

To protect the integrity of our site all comments are reviewed prior to being shown, we apologize for the small delay, but this brings a better experience for our readers. SPAM & rude comments are not tolerated. Using the 'Connect with Facebook' option will get your comment up faster!

Contact A Substance Abuse Counselor

We help people take the first steps toward getting help for their drug and alcohol usage and having drug-free lifestyles. To contact an alcohol/drug abuse counselor, please call 1-800-807-0951 or have a Counselor Contact You

Socialize with us